Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 81, NWS Dodge City, KS

May 18, 20225 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2022, 11:26 PM CDT for 5 counties in Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2022, 11:26 PM CDT (04:26 UTC)
Expired
May 19, 2022, 12:15 AM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clark County, KS, Comanche County, KS, Ford County, KS, Kiowa County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 11:30 PM CDTTSTM WND GST 598 Ese Acres, KSMESONET STATION ASUK1 ASHLAND 8S.
May 18, 11:42 PM CDTTSTM WND GST 60Minneola, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 5:51 PM CDTSevere Thunderstorm WatchSPC6 hr
May 18, 9:47 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1570 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

708 
WUUS53 KDDC 190426
SVRDDC
KSC025-033-057-097-119-190515-
/O.NEW.KDDC.SV.W.0081.220519T0426Z-220519T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1126 PM CDT Wed May 18 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ford County in southwestern Kansas...
  Southern Kiowa County in south central Kansas...
  Eastern Meade County in southwestern Kansas...
  Comanche County in south central Kansas...
  Clark County in southwestern Kansas...

* Until 1215 AM CDT.

* At 1126 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles south of Bucklin to 11 miles southeast of
  Acres, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wilmore and Belvidere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3749 10018 3748 9901 3738 9900 3700 9913
      3700 10037
TIME...MOT...LOC 0426Z 272DEG 28KT 3746 9959 3698 9975 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
2 follow-up statements
413 
WWUS53 KDDC 190453
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1153 PM CDT Wed May 18 2022

KSC119-190503-
/O.CAN.KDDC.SV.W.0081.000000T0000Z-220519T0515Z/
Meade KS-
1153 PM CDT Wed May 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MEADE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3748 9901 3738 9900 3700 9913 3700 10009
      3749 9989
TIME...MOT...LOC 0453Z 272DEG 28KT 3745 9935 3697 9951 

$$

KSC025-033-057-097-190515-
/O.CON.KDDC.SV.W.0081.000000T0000Z-220519T0515Z/
Ford KS-Kiowa KS-Comanche KS-Clark KS-
1153 PM CDT Wed May 18 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTHEASTERN FORD...SOUTHERN KIOWA...COMANCHE AND CLARK
COUNTIES...

At 1153 PM CDT, severe thunderstorms were located along a line
extending from 10 miles south of Greensburg to 11 miles northeast of
Buffalo, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ashland, Coldwater, Protection, Bloom, Englewood, Sitka, Wilmore,
Clark State Lake, Lake Coldwater, Acres, Belvidere and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3748 9901 3738 9900 3700 9913 3700 10009
      3749 9989
TIME...MOT...LOC 0453Z 272DEG 28KT 3745 9935 3697 9951 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
741 
WWUS53 KDDC 190515
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1215 AM CDT Thu May 19 2022

KSC025-033-057-097-190525-
/O.EXP.KDDC.SV.W.0081.000000T0000Z-220519T0515Z/
Ford KS-Kiowa KS-Comanche KS-Clark KS-
1215 AM CDT Thu May 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORD...SOUTHERN
KIOWA...COMANCHE AND CLARK COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3748 9901 3738 9900 3700 9913 3700 10009
      3749 9989
TIME...MOT...LOC 0515Z 272DEG 28KT 3744 9914 3696 9930 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 10:10 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 18, 10:10 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1010 PM CDT Wed May 18 2022

...UPDATE TO SYNOPSIS...

.SYNOPSIS...
Issued at 1007 PM CDT Wed May 18 2022

WV imagery indicates a weak upper level shortwave trough transitioning
east through the Western High Plains. Near the surface, a lee side
trough of low pressure is anchored in eastern Colorado.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 147 PM CDT Wed May 18 2022

Scattered thunderstorms are expected to form across eastern
Colorado this afternoon and move into southwest Kansas this
evening. These storms then slide eastward along the KS/OK border
tonight. The atmosphere across southwest Kansas will be unstable
leading to a few of the storms to become severe with large hail
and damaging winds being the main concern. Otherwise expect an
increase in cloudiness overnight. These clouds should dissipate
tomorrow morning with mostly clear skies expected for the
remainder of the day. Winds look to start out form an easterly
direction this afternoon shifting to a southerly direction this
evening. These southerly winds continue through tonight shifting
to the southwest tomorrow with increase in speed. Very dry air is
also expected to be in place across far western Kansas tomorrow.
The combination of strong winds and low RHs will bring critical
fire weather conditions to far western Kansas tomorrow afternoon.
As for temperatures, lows tonight will range form the low 50s
across west central Kansas to low 60s across south central Kansas.
Highs tomorrow will reach into the upper 90s with some places
cracking the 100 degree mark.

.LONG TERM...(Thursday night through Wednesday)
Issued at 147 PM CDT Wed May 18 2022

An upper level low will slide across the US/Canada border as we
start the long term forecast with a long wave trough digging into
the Intermountain west. This will help push a strong cold front
through through western Kansas Thursday night shifting winds to
the north. These northerly winds continue through Saturday night
bringing cooler air to the CWA. Mostly clear skies are expected
Thursday night through Friday with an increase in cloudiness
Friday night. Mostly cloudy skies are expected throughout the day
Saturday. A few showers will be possible Saturday with northern
portions of the CWA having the best chance. Sunday and Monday then
look dry as we will be between systems. The next system looks to
move into the area Monday night into Tuesday as a disturbance
moves out of the Central Rockies and into western Kansas. Most of
the ensemble models hint at least some measurable precipitation
across the entire CWA. But looking at past trends it makes me
think most places will remain dry. As for temperatures, highs will
start out in the 70s Friday with 50s to low 60s on Saturday. We
then slowly warm back up with highs around 70 degrees Sunday and
Monday then in the 70s Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 545 PM CDT Wed May 18 2022

Isolated convection over eastern Colorado will continue spreading
east and begin to expand into larger clusters this evening over
southwest Kansas. The strongest storms may bring relatively lower
ceilings to Liberal and Garden City between about 2 and 4z, but most
of the activity will be rather high based with a severe wind and
golf ball hail risk. Risk at HYS is virtually nil, and not likely
at DDC either, however the trend will be monitored for TAF
updates with respect to timing/threats at all sites.

&&

.FIRE WEATHER...
Issued at 200 AM CDT Wed May 18 2022

Strong northerly winds gusting around 40 mph are expected
throughout the day Thursday behind a cold front. In addition, dry
air will envelop far western Kansas by the afternoon with relative
humidity dipping into the teens and single digits. The combination
of these two features will increase fire danger across far western
Kansas. A Fire Weather Watch has been issued to account for this.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  99  52  75 /  50   0   0   0
GCK  55  99  50  73 /  60   0   0   0
EHA  54 101  50  76 /  80   0   0   0
LBL  55 101  52  77 /  70   0   0   0
HYS  58  98  52  72 /  10   0   0   0
P28  62 100  62  80 /  30   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM
MDT/ Thursday for KSZ043-061>063-074>076-084>086.

&&

SYNOPSIS...JJohnson
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Russell
FIRE WEATHER...Hovorka_42
Hazardous weather outlook, May 18, 2:41 AM CDT, 20 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
241 AM CDT Wed May 18 2022

KSZ030-031-043>046-061>066-074>081-084>090-190745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
241 AM CDT Wed May 18 2022 /141 AM MDT Wed May 18 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Wednesday.

Day 1 Discussion
----------------

Another complex of thunderstorms is expected to arrive from
Colorado Wednesday evening, impacting the western zones.
Marginally severe hail and wind gusts are expected. This risk is
expected to remain west of US 283.

Day 1 Hazards
--------------
* Severe thunderstorm wind/hail: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Days 2-7 Discussion
-------------------

Unseasonably hot temperatures and strong southwest winds are
expected to create critical fire danger Thursday afternoon, along
and west of US 83. A fire weather watch remains in effect. A
strong cold front will follow Thursday night.

Areas of frost are possible Sunday morning.

Days 2-7 Hazards
----------------
* Thursday
  - Fire weather: Significant risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  No hazards.

* Sunday
  - Excessive cold/frost: Limited risk

* Monday
  - Severe thunderstorm wind/hail: Limited risk

* Tuesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed west of US 283 tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Turner

In the hours before

Local storm report, May 18, 9:59 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
959 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     2 NNW ULYSSES           37.60N 101.37W
05/18/2022  M56 MPH          GRANT              KS   AWOS

            AWOS STATION KULS ULYSSES.

0855 PM     TSTM WND GST     2 NNW ULYSSES           37.60N 101.37W
05/18/2022  M56 MPH          GRANT              KS   MESONET

            MESONET STATION KULS ULYSSES AIRPORT.

0935 PM     TSTM WND GST     1 NNE SUBLETTE          37.50N 100.83W
05/18/2022  M55 MPH          HASKELL            KS   AWOS

            AWOS STATION K19S 1 NE SUBLETTE.

0935 PM     TSTM WND GST     1 WSW HUGOTON           37.17N 101.37W
05/18/2022  M55 MPH          STEVENS            KS   AWOS

            AWOS STATION KHQG HUGOTON.

&&
Local storm report, May 18, 10:01 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1001 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     TSTM WND GST     1 W LIBERAL             37.04N 100.96W
05/18/2022  E55 MPH          SEWARD             KS   MESONET

&&

MR
Local storm report, May 18, 10:03 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1003 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND GST     4 NW PIERCEVILLE        37.92N 100.72W
05/18/2022  M60 MPH          FINNEY             KS   ASOS

&&

MR
Local storm report, May 18, 10:10 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1010 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     TSTM WND GST     1 W LIBERAL             37.04N 100.96W
05/18/2022  M64 MPH          SEWARD             KS   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1
            W LIBERAL.

&&

MR
Local storm report, May 18, 10:45 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1045 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     TSTM WND GST     3 E DODGE CITY          37.76N 99.97W
05/18/2022  M58 MPH          FORD               KS   ASOS

&&

MR
Special weather statement, May 18, 11:13 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1113 PM CDT Wed May 18 2022

KSZ064-065-078>080-088-190500-
Hodgeman KS-Pawnee KS-Clark KS-Kiowa KS-Edwards KS-Ford KS-
1113 PM CDT Wed May 18 2022

...Strong thunderstorms will impact portions of eastern Ford, Kiowa,
southeastern Hodgeman, southwestern Pawnee, Edwards and northeastern
Clark Counties through MIDNIGHT CDT...

At 1113 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hanston to near Windhorst to near
Kingsdown. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Centerview, Fellsburg, Garfield, Trousdale, Belpre and Zook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas. A Severe Thunderstorm Watch also remains in
effect until 500 AM CDT for south central Kansas.

&&

LAT...LON 3746 10002 3775 9991 3810 9999 3817 9911
      3782 9901 3774 9901 3743 9912
TIME...MOT...LOC 0413Z 267DEG 36KT 3805 9968 3777 9958 3747 9969

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:16 PM CDTSpecial Weather StatementDDCHamilton29 min
May 18, 7:29 PM CDTSpecial Weather StatementDDCKearny31 min
May 18, 7:38 PM CDTSpecial Weather StatementDDCKearny52 min
May 18, 8:00 PM CDTSpecial Weather StatementDDCKearny30 min
May 18, 8:24 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Kearny, Lane, Scott51 min
May 18, 8:27 PM CDTSpecial Weather StatementDDCHamilton, Stanton33 min
May 18, 9:00 PM CDTSpecial Weather StatementDDCFinney, Grant, Gray, Haskell, Kearny, Lane and 4 more45 min
May 18, 9:04 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Gray, Haskell41 min
May 18, 9:44 PM CDTSpecial Weather StatementDDCFinney, Gray, Haskell, Hodgeman, Seward, Stevens46 min
May 18, 10:01 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Ford, Gray, Haskell, Meade, Seward and 1 more44 min
May 18, 10:02 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Ford, Gray, Haskell, Hodgeman, Meade43 min
May 18, 10:42 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Ford, Gray, Hodgeman, Meade, Seward48 min
May 18, 11:13 PM CDTSpecial Weather StatementDDCEdwards, Ford, Hodgeman, Kiowa47 min
May 19, 12:40 AM CDTSpecial Weather StatementDDCComanche65 min
May 19, 1:28 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche62 min
May 19, 2:29 AM CDTSpecial Weather StatementDDCBarber46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.